Alert archive / Minnesota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 145, NWS Grand Forks, ND

September 22, 2017Grant County, Otter Tail County, Wilkin County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Sep 22, 2017, 3:02 AM CDT for Grant County, Otter Tail County, Wilkin County, Minnesota. It was in force for 28 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 22, 2017, 3:02 AM CDT (08:02 UTC)
Expired
Sep 22, 2017, 3:30 AM CDT
In force
28 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Grant County, MN, Otter Tail County, MN, Wilkin County, MN

The radar

The Aberdeen radar (KABR), 182 km from the middle of the area, began a volume at 08:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 22, 3:14 AM CDTHAIL 1Wendell, MNHAIL AND VERY HEAVY RAINS.
Sep 22, 3:30 AM CDTHAIL 13 W Ashby, MNHAIL REPORTED ALONG INTERSTATE 94 NEAR THE OTTER TAIL COUNTY LINE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 8.0 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2017-09-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 937 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2017-09-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
937 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
1608 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.1
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted.

760 
WUUS53 KFGF 220802
SVRFGF
MNC051-111-167-220830-
/O.NEW.KFGF.SV.W.0145.170922T0802Z-170922T0830Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
302 AM CDT FRI SEP 22 2017

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Southwestern Otter Tail County in west central Minnesota...
  Northwestern Grant County in west central Minnesota...
  Southeastern Wilkin County in west central Minnesota...

* Until 330 AM CDT.

* At 302 AM CDT, a severe thunderstorm was located over Tintah, or 15
  miles northeast of Wheaton, moving northeast at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Fergus Falls, Dalton, Wendell, Campbell, Nashua, Tenney and
  Western.

This includes Interstate 94 in Minnesota between mile markers 51 and
72.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4602 9627 4602 9646 4605 9650 4637 9610
      4614 9575 4593 9626 4594 9626
TIME...MOT...LOC 0802Z 227DEG 31KT 4601 9635 

HAIL...1.00IN
WIND...60MPH
 
$$

Lee
1 follow-up statement
995 
WWUS53 KFGF 220817
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
317 AM CDT FRI SEP 22 2017

MNC051-111-167-220830-
/O.CON.KFGF.SV.W.0145.000000T0000Z-170922T0830Z/
Otter Tail MN-Grant MN-Wilkin MN-
317 AM CDT FRI SEP 22 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 AM CDT
FOR SOUTHWESTERN OTTER TAIL...NORTHWESTERN GRANT AND SOUTHEASTERN
WILKIN COUNTIES...

At 316 AM CDT, a severe thunderstorm was located near Wendell, or 15
miles south of Fergus Falls, moving northeast at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Fergus Falls, Dalton, Wendell, Nashua and Western. 

This includes Interstate 94 in Minnesota between mile markers 56 and
72.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4602 9640 4633 9604 4614 9575 4593 9626
      4594 9626 4602 9627
TIME...MOT...LOC 0816Z 232DEG 34KT 4606 9617 

HAIL...1.00IN
WIND...60MPH
 
$$

Lee

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 21, 11:51 PM CDT, 3 hours 11 minutes earlier.

Area forecast discussion, Sep 21, 11:51 PM CDT, 3 hours 11 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1151 PM CDT Thu Sep 21 2017

.UPDATE...
Issued at 1147 PM CDT Thu Sep 21 2017

Elevated instability increasing at the 850 mb level as expected at
05z and we have seen an increase in scattered convection in
central MN and in the Bemidji area. Also have seen isolated
convection form near the actual frontal boundary NW of Grand
Forks. HRRR model has seemed to be pretty good tonight and it
shows that area from Sisseton to Alexandria to St Cloud developing
more the next few hours, peaking 08z-11z period. SWOMCD from SPC
indicates this area for development as well on nose of 50 kt jet.
So focus for any strong/severe storms will be in the far
southeast as expected. Freezing level quite high so will need tall
ones to get large hail.

&&

.SHORT TERM...(This evening through Friday)
Issued at 330 PM CDT Thu Sep 21 2017

A couple areas to watch for potential pcpn tonight. One area will
be mainly over northwest minnesota early this evening in zone of
enhanced warm advection ahead of approaching surface boundary
which will reach the northwest by early evening. Appears to be a
weak impulse from water vapor over sw ND which may also assist in
upper support. Convective parameters weak so may be mainly shra vs
T. Of more concern will be later tonight initially over the far
south spreading e-ne during the early morning. During mid- late
evening a low level jet will strengthen with favored convergence
vcnty tri-state border region. This area will also be under zone
of maximized warm advection. Capping may initially retard
development however cap weakens during the late evening. Although
storms will be elevated cannot rule out a few storms reaching
severe limits. Minimum temperatures will remain mild overnight
over all but the far nw with thermal ridge axis in place, warm
advection and low level moisture flux.

On Friday, the frontal boundary will drift to a BDE-ABR line. As a
mid level impulse lifts northeast during the day an associated
surface low will propagate ne along the front reaching the tri-
state border region by evening. Unsure at this time how much
convection will be occuring during the day. Current guidance
hinting that most pcpn during the day will be on the cold side of
the boundary. By late afternoon with approaching wave convection
should initiate vcnty boundary. Convective parameters sufficient
for severe storms and with approaching surface low/triple point
over the far s/se cannot rule out a tornado.

.LONG TERM...(Friday night through Thursday)
Issued at 330 PM CDT Thu Sep 21 2017

Storms which develop Friday afternoon should propagate e-ne
through the evening as the surface low continues to lift along
boundary. With front nearly stationary and precipitable h2o values
of 1.5 inches or greater will have to watch for heavy rainers in
addition to severe.

On Saturday/Saturday night boundary sags to the far s-e forecast
area. Another surface low and upper wave will lift northeast
bringing a continue threat for rain mainly over the southeast half
of the fa.

The upper level low centered around the four corners region will
keep the Dakotas largely in southwest flow aloft continuing to draw
moisture up from the south. Mid level waves of energy will ride
within the southwest flow over the region utilizing the available
moisture. In the low levels, a southwest-northeast oriented stalled
front draped over Minnesota will serve as a focal point for
moisture to overrun upon. Steady rainfall will be possible for west-
central and northwestern Minnesota as well as within southeastern
North Dakota Sunday with a gradual tapering off of rainfall chances
from north to south Monday. The upper level low is then progged to
shift eastward over the region bringing another wave of energy over
the area towards Tuesday, although moisture return will not be as
great as Sunday's forecast. Conditions finally start to dry around
Wednesday into Thursday as a high pressure builds into the region.

With the forecast area expected to remain on the northern side of
this front along with northerly flow, cool and cloudy conditions are
expected through at least Tuesday with highs remaining largely in
the 50s. Somewhat milder temperatures return Wednesday and Thursday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1147 PM CDT Thu Sep 21 2017

Frontal boundary will limp southeast thru the pd. Creating timing
of wind shift form the south-southeast to northwest issues esp for
GFK/FAR/TVF thru the pd. Other issue will be psbl development of
IFR or low end MVFR cigs near this boundary later tonight and Fri
AM. Kept idea from short range ensemble models of this occurring
and impacting all but KDVL.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...Riddle
SHORT TERM...Voelker
LONG TERM...CJ/JK/Voelker
AVIATION...Riddle
Hazardous weather outlook, Sep 21, 4:03 AM CDT, 22 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
403 AM CDT Thu Sep 21 2017

MNZ004-005-007-008-NDZ006>008-014>016-024-026>029-038-054-220915-
Kittson-Roseau-West Marshall-East Marshall-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Barnes-Western Walsh County-
403 AM CDT Thu Sep 21 2017

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Isolated severe thunderstorms remain possible during the day Friday,
but mainly along and east of the Red River Valley. However, the
best chances for severe storms will hold off until the late
Friday afternoon or early evening, and still mainly along and
east of the Red River Valley. Hail up to 1.50 inches, wind gusts
to 75 mph or greater, and isolated tornadoes are possible with
these storms. The severe threat should end by midnight Friday.
Thunderstorms are also possible Saturday afternoon into early
evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MNZ001>003-006-009-013>017-022>024-027>032-040-NDZ030-039-049-052-
053-220915-
West Polk-Norman-Clay-Lake Of The Woods-North Beltrami-Pennington-
Red Lake-East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Traill-Cass-Ransom-
Sargent-Richland-
403 AM CDT Thu Sep 21 2017

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Isolated severe thunderstorms are possible across southeast North
Dakota into portions of west central and northwest Minnesota
between 7 pm tonight and 7 am Friday. These storms may produce
hail up to 1 inch in diameter and wind gusts to 60 mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Isolated severe thunderstorms remain possible during the day Friday,
but mainly along and east of the Red River Valley. However, the
best chances for severe storms will hold off until the late
Friday afternoon or early evening, and still mainly along and
east of the Red River Valley. Hail up to 1.50 inches, wind gusts
to 75 mph or greater, and isolated tornadoes are possible with
these storms. The severe threat should end by midnight Friday.
Thunderstorms are also possible Saturday afternoon into early
evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, Sep 22, 12:34 AM CDT, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1234 AM CDT FRI SEP 22 2017

MNZ004-005-007-NDZ016-220630-
Kittson MN-Roseau MN-West Marshall MN-Eastern Walsh County ND-
1234 AM CDT FRI SEP 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MARSHALL...EASTERN
KITTSON...NORTHWESTERN ROSEAU AND EAST CENTRAL WALSH COUNTIES UNTIL
130 AM CDT...

At 1234 AM CDT, Doppler radar was tracking a strong thunderstorm
over Donaldson, or 25 miles northeast of Grafton, moving northeast
at 40 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Stephen, Lake Bronson, Kennedy, Halma, Donaldson, Lake Bronson State
Park and Caribou.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4830 9701 4840 9728 4900 9654 4900 9595
TIME...MOT...LOC 0534Z 229DEG 43KT 4859 9690

Lee

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 22, 12:34 AM CDTSpecial Weather StatementFGFKittson56 min
Sep 22, 3:27 AM CDTSevere Thunderstorm WarningFGFGrant, Otter Tail48 min
Sep 22, 4:14 AM CDTSpecial Weather StatementFGFWadena46 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.